Hail, Palo Alto
- When
- August 21, 12:13 PM CST
- Where
- Palo Alto County, 6.84 mi NE of Depew
- Measured
- 1.25 in hail
- Property damage
- $3,000
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 43.260, -94.470
A cold front moved toward Iowa during the afternoon of the 21st, entering the state during the late afternoon hours. The airmass became unstable with temperatures in the mid 80s to low 90s by early afternoon, and dewpoint temperatures in the mid 60s to around 70.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold front moved toward Iowa during the afternoon of the 21st, entering the state during the late afternoon hours. The airmass became unstable with temperatures in the mid 80s to low 90s by early afternoon, and dewpoint temperatures in the mid 60s to around 70. CAPE increased to 4000 J/kg with downdraft CAPE in the 800 to 1300 J/kg range. The lifted index fell to -10 C. CAPE available in the -10 C to -30 C layer of the atmosphere was around 800 J/kg, however the freezing level was around 15,000 feet. The atmosphere was weakly sheared with 25 kts or less of available shear. Precipitable water values were around 1.3 inches. The lower atmosphere was relatively dry yielding an LCL of 1500 to 2000 meters. One thunderstorm developed over north central Iowa during the early afternoon hours. It was a pulse type storm and produced severe hail for a short period of time. One and one quarter inch diameter hail fell northwest of Fenton in Palo Alto County with this storm. Intermittent non-severe thunderstorms continued through the night across northern Iowa. A more organized complex developed during the pre-dawn hours. This complex moved across northeast Iowa and produced severe winds of 60 to 70 MPH in Bremer County around Plainfield. Numerous trees were downed and a machine shed severely damaged around Horton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 21, 12:10 PM CST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 110 PM CDT WED AUG 21 2013 .SHORT TERM.../TODAY /... ISSUED AT 330 AM CDT WED AUG 21 2013 MAIN FOCUS TODAY WILL BE CHANCE FOR CONVECTION ACROSS THE NORTHERN HALF OF THE CWA MAINLY THIS AFTERNOON. COLD FRONTAL BOUNDARY CURRENTLY STRETCHING FROM NC MINNESOTA SOUTHWESTWARD INTO CENTRAL SD. PARENT WAVE WILL MOVE EASTWARD ACROSS SRN CANADA TODAY...WITH THE FRONTAL BOUNDARY TO DROP SOUTH/SOUTHEAST TODAY. FRONTAL BOUNDARY SHOULD PUSH INTO THE NORTHERN CWA BY MID AFTERNOON AND BE DRAPED ACROSS THE NORTHERN THIRD OF THE CWA BY EARLY EVENING. WEAK SHORTWAVE ENERGY WILL PUSH THROUGH SE SD/SRN MN/NRN IA THROUGHOUT THE AFTERNOON INTO THE EARLY EVENING HOURS. THIS WILL PROVIDE SUPPORT FOR CONVECTION EXPECTED TO DEVELOP AHEAD OF AND IN VICINITY OF THE FRONT. THEREFORE HAVE INCREASING CHANCES OF POPS ACROSS THE NORTHERN HALF OF THE CWA THROUGH THE AFTERNOON HOURS. STRONGER CAP IN PLACE...SO KEPT POPS FAIRLY SMALL THROUGH MID/LATE AFTERNOON. BEST CHANCES TOWARD 00Z WHEN CAP IS MINIMIZED. CAPE VALUES EXPECTED TO BE IN THE 2000 TO 3000 J/KG RANGE BY LATE AFTERNOON...WITH DEEP LAYER SHEAR IN THE 30KT RANGE OR HIGHER. THEREFORE DECENT CHANCE FOR SEVERE WEATHER EXPECTED ONCE STORMS FORM. AS FOR TEMPERATURES STILL EXPECT MAJORITY OF CWA TO CLIMB INTO THE 90S WITH WAA AND SOUTHERLY TO SOUTHWESTERLY SFC FLOW EXPECTED AGAIN. DID KEEP THE WESTERN CWA A BIT COOLER THAN PREVIOUS FORECAST HIGHS AS CLOUD DEBRIS IN THE AREA THIS MORNING FROM CONVECTION ACROSS SE SD SHOULD LIMIT WARMING POTENTIAL SOME. .LONG TERM.../TONIGHT THROUGH MONDAY/... ISSUED AT 330 AM CDT WED AUG 21 2013 BOUNDARY WILL SINK INTO THE FORECAST AREA TONIGHT WITH RELATIVELY WEAK CONVERGENCE ALONG THE FRONT. SOMEWHAT OF A COL AREA DEVELOPS ALONG THE FRONT IN IOWA A MAY LIMIT HOW WIDESPREAD PCPN COVERAGE BECOMES. ANY SEVERE STORMS DURING THIS TIME WILL LIKELY OCCUR IN THE EVENING WITH DAMAGING WINDS AND HAIL REMAINING THE MAIN THREAT. BETTER CONVERGENCE IN LOW LEVELS UP TO 850MB WILL OCCUR IN CENTRAL NEBRASKA WHERE A CONVECTIVE COMPLEX IS EXPECTED TO DEVELOP LATE TONIGHT AND TRACK INTO WESTERN IOWA ON THURSDAY MORNING NEAR THE BOUNDARY. THIS CONVECTION IS LIKELY TO SLOWLY DIE OFF INTO THURSDAY AS MAIN MID TO UPPER FORCING SLIDES TO THE EAST AND DRIER AIR CONTINUES TO DROP INTO THE STATE FROM THE NORTH. EVENTUALLY...THE MOISTURE GRADIENT STALLS FROM WESTERN INTO SOUTHERN IOWA BY LATE THURSDAY BEFORE IT BEGINS HEADING BACK NORTHWARD AS UPPER RIDGING STARTS BUILDING INTO THE CENTRAL UNITED STATES. THIS RESURGENCE OF MOISTURE AND WARM ADVECTION WILL CONTINUE TO PROVIDE THE THREAT OF ISOLD TO SCATTERED CONVECTION THURSDAY NIGHT INTO FRIDAY ACROSS ABOUT THE SOUTHWEST THIRD OF THE FORECAST AREA AS NORTHERN AND EASTERN IOWA REMAIN IN DRIER AIR AND GENERAL SUBSIDENCE. THE BEST FOCUS FOR PRECIPITATION WILL THEN SHOOT NORTHWARD INTO THE UPPER MIDWEST AS THE UPPER RIDGE BECOMES ESTABLISHED OVER THE MIDDLE OF THE NATION. ONCE THE RIDGE IS IN PLACE BY THIS WEEKEND...THE THREAT OF PCPN WILL END WITH A DRY FORECAST FROM SATURDAY INTO EARLY NEXT WEEK WITH WESTERLIES DISPLACED WELL TO THE NORTH. TEMPERATURES WILL ALSO BE QUITE WARM WITH HIGHS CONSISTENTLY IN THE 90S FOR MOST LOCATIONS. && .AVIATION...21/18Z ISSUED AT 110 PM CDT WED AUG 21 2013 A COLD FRONT WILL SINK SOUTH ACROSS THE TAF LOCATIONS THROUGH THURSDAY MORNING. ISOLD TO SCT TSRA WILL DEVELOP AHEAD AND ALONG THE FRONT IN POCKETS OF BETTER MOISTURE AND INSTABILITY. THUNDERSTORM COVERAGE SHOULD BECOME MORE WIDESPREAD BETWEEN 02-06Z BEFORE DIMINISHING IN COVERAGE AFTER FROPA. A SW WIND AT 12G25KTS WILL BE COMMON AHEAD OF THE FRONT THEN BECOME LGT AND VRB BEFORE SWITCHING TO THE NE AT 5-10KTS POST FRONT THROUGH THURSDAY MORNING. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...BEERENDS LONG TERM...COGIL AVIATION...FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1027 AM CDT WED AUG 21 2013 IAZ004>007-015>017-024>028-037>039-049-050-221530- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-HUMBOLDT- WRIGHT-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA- 1027 AM CDT WED AUG 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED NON-SEVERE THUNDERSTORMS ARE EXPECTED FROM LATE MORNING INTO EARLY AFTERNOON. MORE WIDESPREAD ACTIVITY IS FORECAST FOR LATE AFTERNOON INTO TONIGHT. THE SEVERE THREAT IS LOW HOWEVER SOME STRONGER STORMS COULD PRODUCE HAIL TO THE SIZE OF NICKELS AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE WEDNESDAY. IAZ023-033>036-046>048-060>062-074-075-086-221530- POCAHONTAS-SAC-CALHOUN-WEBSTER-HAMILTON-GREENE-BOONE-STORY-POLK- JASPER-POWESHIEK-MARION-MAHASKA-WAPELLO- 1027 AM CDT WED AUG 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. THE THREAT FOR SEVERE WEATHER APPEARS MINIMAL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED NON SEVERE THUNDERSTORMS REMAIN POSSIBLE INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. IAZ044-045-057>059-070>073-081>085-092>097-221530- CRAWFORD-CARROLL-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-WARREN- ADAMS-UNION-CLARKE-LUCAS-MONROE-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 1027 AM CDT WED AUG 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT. THE THREAT OF SEVERE WEATHER IS MINIMAL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS CHANCES CONTINUE THURSDAY INTO FRIDAY MORNING. THE THREAT OF SEVERE WEATHER WILL CONTINUE TO REMAIN LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FAB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1157 AM CDT WED AUG 21 2013 IAZ004-015-211800- EMMET-PALO ALTO- 1157 AM CDT WED AUG 21 2013 ...A STRONG THUNDERSTORM MOVING ACROSS SOUTHERN EMMET COUNTY... AT 1151 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME SOUTHWESTERN EMMET COUNTY...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GRAETTINGER... RINGSTED... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BOKSA
The Des Moines radar (KDMX), 181 km away, was scanning. The volume nearest the first event began at 18:13 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Numerous large trees down in town. One large tree leaning on a house.
Numerous trees down and a machine shed damaged near Horton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461872, 462432, 462433, 462434.